Diabetes Self-Management Articles

These articles cover a wide range of subjects, from the most basic aspects of diabetes care to the nitty-gritty specifics.

Links not loading properly?

Some of our pages use Portable Document Format (PDF) files, which require Adobe Acrobat Reader. To download Acrobat Reader for free, visit www.adobe.com.

Sign up for our weekly e-mail newsletter and receive a FREE GIFT! Enter your e-mail below.

Learn more

Learn more about diabetes

Links to help you learn more about diabetes.

Ask a diabetes expert
Other diabetes resources
Browse article topics

 

Exorcising the Specter of Nighttime Hypoglycemia

by Gary Scheiner, MS, CDE

• Taking too high a dose of basal insulin. Basal insulin doses should keep your blood glucose level steady while you sleep. If an injected dose is too large or an insulin pump’s basal rate is set too high, your blood glucose level will tend to drop.

• Taking too much rapid-acting insulin to cover bedtime snacks. Overestimating the amount of carbohydrate in your bedtime snack or using an insulin-to-carbohydrate ratio that is too high can result in low blood glucose 2–4 hours after taking insulin to cover a bedtime snack.

• Taking too much rapid-acting insulin to correct high blood glucose at bedtime or during the night. For many people, each unit of rapid-acting insulin can lower blood glucose level more at night than during the day. Therefore, “correction” doses must be altered accordingly. Failure to account for “insulin-on-board” — or insulin that is still active in your system from previous injections or bolus doses — can also result in hypoglycemia when correction doses are given before bed.

• Extra physical activity. After long or intense bouts of exercise or physical labor, blood glucose levels may drop for many hours. This can produce what is known as “delayed-onset hypoglycemia” while you sleep.

• Alcohol consumption. When the liver is processing alcohol, it tends to secrete less glucose than usual into the bloodstream. Alcohol also masks the symptoms of hypoglycemia and might fool those around you into thinking you’re drunk when you’re really hypoglycemic.

• Failure to check blood glucose at bedtime. Not knowing whether your blood glucose level is approaching a low range before you go to sleep leaves you susceptible to lows. Even a slight drop while sleeping can result in hypoglycemia.

• Use of long-acting oral medicines. Drugs in the sulfonylurea class — which includes glyburide, glipizide, and glimepiride — cause the pancreas to secrete extra insulin virtually all the time, including while you sleep.

Prevention
There are a number of effective ways to ward off the specter of nighttime lows. Here are some options to consider, depending on your current diabetes regimen:

Lower your dose or switch from NPH. If you use NPH (or premixed insulin containing NPH) at night, talk to your physician about lowering your dose or switching from NPH to either a “peakless” basal insulin, such as glargine (Lantus) or detemir (Levemir), or to an insulin pump. If you must continue to use NPH, taking your dose at bedtime rather than at dinnertime may prove to be beneficial.

Check your basal dose. Regardless of the type of basal insulin you use, make sure it holds your blood glucose level steady while you sleep. If your blood glucose level drops more than 30 mg/dl from bedtime to wake-up, talk to your physician about reducing your dose.

Switch to a short-acting oral drug. If you use a long-acting oral medicine, ask your physician about switching to a short-acting version or to an oral medicine that does not cause hypoglycemia. The drugs Prandin and Starlix work in the same way as sulfonylureas glyburide, glipizide, and glimepiride (they stimulate the pancreas to produce extra insulin), but they do so for just a few hours right around mealtimes, rather than all day and night.

Set an appropriate target. Set an appropriate target blood glucose level for bedtime, leaving enough margin for error in case you drop a little bit while you sleep. Make sure your formula for calculating correction doses for nighttime highs is right for you. Remember, you may be more sensitive to insulin at night — and therefore need a smaller dose — than you do during the day.

Page    1    2    3    4    Show All    

Also in this article:
Diabetes Drugs That Can Cause Hypoglycemia

 

 

More articles on Low Blood Glucose

 

 


Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.

 

 

The Anatomy of Transformation
There was a line in the movie Jerry Maguire: "A breakthrough. Breakdown? Br... Blog

What Has Diabetes Taught You?
I've been living with chronic illness for 30 years. I've learned a lot from... Blog

Insurance, Unclaimed
As we noted in a post here at Diabetes Flashpoints last month, the Affordab... Blog

I'm worried about starting on insulin. What can I do? Get tip


Blood Glucose Self-Monitoring — Part 3: Smart Monitoring

10 Keys to Long-Term Weight Loss

Take Your Best Shot: Stay Up to Date on Vaccines

Complete table of contents
Get a FREE ISSUE
Subscription questions